Acute intermittent porphyria (AIP) is a rare condition, a metabolic disorder of the haem biosynthesis. An acute crisis of AIP can present as a combination of symptoms, such as abdominal pain, autonomic dysfunction, hyponatremia, muscle weakness and neurological symptoms in the absence of others obvious causes. We report the case of a 53-year-old woman, who was previously diagnosed with AIP 5 weeks after therapeutic suspension has developed an acute disease exacerbation. During hospitalisation, further exacerbation has occurred after analgesia with metamizole. Glucose and hemin infusions resulted in slow improvement. Physical rehabilitation was crucial to peripheral polyneuropathy recovery. Taking into account the porphyrinogenic effect described for metamizole, this drug might have triggered the second attack. Clinical history was sufficient to suspect the diagnosis and to start the treatment immediately, preventing important sequelae.
- contraindications and precautions
- physiotherapy (rehabilitation)
- metabolic disorders
Statistics from Altmetric.com
Contributors All authors had a substantial contributions to the conception and design of the work. Specifically, CDS and JEM accompanied the patient and drafted the work. CT revised it critically and TV gave a final approval of the version to be published.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.